Why do I always feel such nausea when I wake up?
A few months ago I started to wake up feeling sick, and this lasted about an hour before passing. More recently, I've been suffering the same nausea intermittently during the day.
My GP ordered blood tests, but these came back normal. The GP is now stumped. Any ideas?
I can't emphasise enough that any new and persistent symptom, particularly if you're over 50, should always be explored thoroughly by a doctor. For most people, nausea is a transient symptom lasting only a few days.
It is not usual to feel nauseated every morning and regularly through the day.
Blood tests give us a general overview of health and can sometimes point to serious causes, but they do not provide a complete picture.
Regular nausea could be caused by acid reflux, gastritis, migraine, anxiety or, much more rarely, pancreatic cancer. None of these would necessarily be flagged up in a routine blood test.
DR ELLIE CANNON: I can't emphasise enough that any new and persistent symptom, particularly if you're over 50, should always be explored thoroughly by a doctor. For most people, nausea is a transient symptom lasting only a few days (file photo)
Nausea is a common side effect of medication, and this should always be considered as a possible cause.
It can also be related to particular foods, as well as alcohol – particularly in excess.
With any new symptom, especially when persistent and significant, further investigation may be necessary. For ongoing nausea, this may involve stool tests or an ultrasound, as well as tests such as an endoscopy. This involves a tube with a camera attached being passed down the throat and into the stomach, which is uncomfortable.
For 25 years I have been on a daily pill called venlafaxine for anxiety. It works, but at times I feel I'm in a bubble, and my marriage has suffered due to my total lack of libido. Is there an alternative without this effect?
Venlafaxine is an antidepressant prescribed in the UK for generalised anxiety disorder – the name we give the mental health condition that means people feel anxious constantly, rather than in response to specific events.
More from Dr Ellie Cannon for The Mail on Sunday...
It's a type of medication known as a serotonin-norepinephrine reuptake inhibitor, or SNRI. These work by boosting levels of chemicals called serotonin and noradrenalin in the brain, which are linked to mood and energy.
They were developed to be more effective than selective serotonin reuptake inhibitors, or SSRIs, and while there's been mixed evidence that they are in terms of treating depression, they have been shown to be effective for anxiety.
As with all medications, they have side effects. For many people, the benefits outweigh the downsides. But when the side effects are so significant that they impact on quality of life and relationships, it is right to explore other options.
The most common side effects from venlafaxine are nausea, sleepiness, constipation and a lack of energy. It is also known to increase blood pressure and affect blood sugar levels in people with diabetes.
Sexual difficulty is a recognised side effect of antidepressants and many drugs used for mental illness.
Other medications are available to treat anxiety, including those from the SSRI group such as escitalopram. It may also be that side effects are lessened with a lower dose.
After 25 years, any change to medication needs to be taken incredibly slowly. Withdrawing from medication in a case like this would take months, before a slow introduction of a new tablet. Any trial of new medication needs to be supervised carefully by a GP or psychiatrist.
I have developed a prickly itch on my thighs, bottom, arms, neck and chin – with no rash. It all started when I had a Covid jab and has got worse since my booster. Could it be an allergy to the vaccine?
Itching might sound trivial but it can be a distressing symptom. It's also often self-perpetuating, as when we itch, we scratch, which makes the itch worse.
Itching in sweaty areas such as underarms, the inner thighs and neck could indicate a couple of things. Warm, moist areas are ideal places for a fungal or yeast infection such as thrush to develop. There may be no clear rash, but it would be worth trying an anti-fungal or anti-thrush cream for a few weeks to see if it helps you.
The other possibility with itchiness in these areas is urticaria – itchy, red, raised patches or spots that develop due to high levels of a chemical called histamine in the skin.
Histamine is released as part of the immune system response, but it can also be triggered by eating certain foods, by exposure to heat or cold, as a result of an infection or as a reaction to medication.
Whatever the cause, it's a good idea to try an oral antihistamine tablet regularly to reduce the itch. It also helps to calm the skin as scratching is reduced. Antihistamines can be taken at night and in the daytime on the advice of a pharmacist.
Skin reactions are listed in the official advice as being common side effects of all vaccinations. This should therefore be reported by the doctor as a potential side effect to the Covid jab, using the MHRA 'Yellow Card' reporting scheme.
Are you a struggling new mum cut adrift by the NHS?
In my opinion, the NHS has never been particularly good at post-natal care for women.
For instance, it's long been known that as many as a fifth of new mums develop depression or a similar problem, yet it is only relatively recently that we were told to ask about mental health during the six-week check.
And I've had patients left with serious pelvic issues following childbirth, who then suffered in silence for years after being told by (often male) GPs that they should 'watch and wait' – as if these problems were par for the course.
DR ELLIE CANNON: In my opinion, the NHS has never been particularly good at post-natal care for women (file photo)
Recently I've received a few reports that worried me. One new mum with suspected pelvic organ prolapse – when one or more of the organs in the pelvis slip from their normal position and bulge into the vagina – was told she should go private if she wanted to be seen any time soon.
Yes, services are stretched more thinly than ever. But it is unacceptable that women are being cut adrift at such a vulnerable time.
Have you or has someone you know been left without medical help after giving birth, or been fobbed off or told they can't get treatment? I'd like to hear from you so we can investigate. Write to me.
Covid rules hit children - again
I was on BBC Newsnight last weekend, talking about my dismay at the return of restrictions that seem to be targeting children and young people before anyone else.
Do you have a question for Dr Ellie?
Email [email protected] or write to Health, The Mail on Sunday, 2 Derry Street, London, W8 5TT.
Dr Ellie can only answer in a general context and cannot respond to individual cases, or give personal replies. If you have a health concern, always consult your own GP.
Facemasks have been reintroduced in shops and on public transport – something I welcome. While many adults sadly don't comply, we are insisting children wear them at school. Meanwhile, pubs are packed with Christmas revellers, again unmasked, but Nativity plays are cancelled.
At best, this feels unfair. But I'd also suggest it's pure Covid theatre, designed to look as if something is being done, but in reality fairly pointless and non-evidence-based.
I was a little worried I'd be accused of being 'anti-mask' or a Covid denier, but in fact I found that many of my colleagues agree. Schools are not the hubs of Covid: there's a lot of evidence to suggest that school rates are merely a reflection of what is going on in local communities. If Covid is sky-high everywhere, it's going to be in schools too.
We have to remember that restrictions have drawbacks as well as benefits, and children have endured enough disruption and loss to protect adults.
Have you or has someone you know been left without medical help after giving birth, or been fobbed off or told they can’t get treatment? I’d like to hear from you so we can investigate. Write to me.